Wyoming, 2018

Damaging Wind in Wyoming, July 28, 2018

July 28, 2018 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 28, 7:18 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 28, 7:18 PM MST, 0 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
818 PM MDT Sat Jul 28 2018

.UPDATE...

Strong to severe thunderstorms were gradually shifting south and
east this evening as energy worked through unsettled northwesterly
flow over the area. Expect shower and thunderstorm coverage to
gradually decrease overnight with showers and thunderstorms
continuing over southeast Montana. Have adjusted pops, winds, and
sky cover to current trends. The rest of the forecast is on track
and the previous forecast discussion and an updated aviation
discussion are below. STP

&&

.SHORT TERM...valid for Sun and Mon...

Convection tonight working with slightly less moisture so storms
are struggling to become stron over the CWA. Motion will be more
east southeast for most storms and believe wind threat is stronger
tonight as opposed to the hail concerns. Change in the weather
coming as the unsettled northwesterly flow is going to be shifted
east of the region while an upper level ridge builds into western
Montana. Still a bit unsettled on Sunday as flow aloft becomes
less cyclonic but seeing an increase in stability in the
atmosphere. Still a chance for some thunderstorms but expect
activity to be mainly terrain driven or over southeast Montana
where less drying will initially occur. By Sunday night activity
wanes quickly and Monday should see no thunderstorms. Temperatures
a few degrees warmer sunday with more sunshine and then stronger
warming Monday with temperatures reaching the upper 80s. borsum

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

The 12Z guidance did not change substantially. The ridge will
continue to dominate Tuesday into Wednesday. Tuesday night there
continue to be a backdoor front into the east, as a clipper system
moves across ND into MN. By Tuesday afternoon the SW mountains
will start to see thunderstorm development. The best chance still
looks to be Thursday into Friday morning as a ridge flattens a
little in response to a Pacific wave moves across. The models
still do show much, if any, of a cool down through the week. With
the temperatures remaining warm, and generally dry condition, the
high-based thunderstorms could lead to increased lightning fire
starts. Reimer

&&

.AVIATION...

Scattered showers and thunderstorms this evening will gradually
decrease in coverage overnight. The strongest storms this evening could
produce brief but heavy rainfall, gusty erratic winds, hail, and
localized MVFR to IFR conditions. Otherwise, VFR conditions are
expected over the next 24 hours. Reimer/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 056/080 055/088 059/091 061/090 063/091 062/090 060/088
    32/U    10/U    00/U    10/B    12/T    20/U    00/U
LVM 048/078 047/085 052/089 053/088 054/090 052/088 051/087
    32/W    10/U    00/U    11/B    22/T    20/U    00/U
HDN 055/081 053/088 056/091 059/091 061/093 060/092 059/091
    32/T    10/U    00/U    10/U    12/T    20/U    00/U
MLS 056/078 054/086 058/091 059/087 062/092 063/091 061/090
    22/U    10/U    00/U    11/U    01/B    20/U    01/U
4BQ 057/078 054/084 058/090 058/089 062/094 062/092 060/091
    34/T    20/U    00/U    00/U    01/U    20/U    10/U
BHK 052/076 052/084 057/088 054/082 057/088 060/089 059/088
    24/W    20/U    00/U    11/B    01/U    20/U    00/U
SHR 051/077 049/084 053/090 055/089 056/092 056/091 055/090
    43/T    20/U    00/U    11/U    12/T    20/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 28, 3:30 AM MST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
430 AM MDT Sat Jul 28 2018

MTZ028>042-056>058-063>068-WYZ098-099-291030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
430 AM MDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...South Central and Southeast Montana, and portions of
  North Central Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storm activity is expected during the
  afternoon and evening hours, which could impact outdoor events.

* ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and
  capable of producing strong winds, hail, and frequent lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 28, 5:47 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Billings MT
647 PM MDT SAT JUL 28 2018

MTZ034-041-066-290115-
Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
647 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Timber, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Big Timber, Greycliff and Reed Point.

LAT...LON 4571 11010 4588 11012 4595 10962 4567 10954
TIME...MOT...LOC 0047Z 264DEG 23KT 4580 11000

Palmquist
Special weather statement, Jul 28, 5:59 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Billings MT
659 PM MDT SAT JUL 28 2018

MTZ038-057-WYZ098-099-290145-
Northern Big Horn MT-Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
659 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 658 PM MDT, Doppler radar was tracking strong thunderstorms over
western Big Horn county, moving southeast at 50 mph.

Winds gusts of 40 to 50 are possible with this activity. These
strong winds may arrive well ahead of the thunderstorms. The
stronger storms in this area may produce dime to nickel hail at
times.

Locations impacted include...
Hardin, Ranchester, Dayton, Lodge Grass, Granite Pass, Busby, Crow
Agency, Fort Smith, Wyola, Parkman, St. Xavier, Kirby, Rosebud
Battlefield Park, Burgess Junction, Northern Cheyenne Indian
Reservation and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4460 10738 4463 10752 4466 10752 4469 10758
      4469 10766 4477 10776 4480 10783 4500 10790
      4500 10815 4520 10771 4543 10817 4593 10764
      4578 10691 4568 10691 4567 10673 4535 10673
      4535 10677 4518 10675 4456 10730 4456 10737
TIME...MOT...LOC 0059Z 299DEG 49KT 4531 10757

Chambers
Local storm report, Jul 28, 6:06 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
706 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             BIG TIMBER              45.83N 109.95W
07/28/2018  M0.50 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0704 PM     HAIL             1 SE NYE                45.43N 109.80W
07/28/2018  M0.50 INCH       STILLWATER         MT   TRAINED SPOTTER

&&

VS
Special weather statement, Jul 28, 6:08 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Billings MT
708 PM MDT SAT JUL 28 2018

MTZ034-056-066-067-290145-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Stillwater MT-
708 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Absarokee, or 26 miles southwest of Columbus, moving
southeast at 30 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Nye, Roscoe, Fishtail, Luther and Dean.

LAT...LON 4539 10988 4557 10969 4543 10929 4542 10929
      4542 10927 4540 10921 4521 10950
TIME...MOT...LOC 0108Z 295DEG 26KT 4544 10973

Palmquist
Special weather statement, Jul 28, 6:16 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Billings MT
716 PM MDT SAT JUL 28 2018

MTZ038-039-WYZ098-290145-
Eastern Carbon MT-Southern Big Horn MT-
Northeast Big Horn Mountains WY-
716 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 714 PM MDT, Doppler radar was tracking strong thunderstorms near
Warren and south of Fort Smith, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph are possible with these
storms.

Locations impacted include...
Warren and south central Big Horn County.

LAT...LON 4500 10791 4500 10891 4520 10877 4531 10790
      4515 10755 4498 10788
TIME...MOT...LOC 0114Z 281DEG 26KT 4504 10848

Setzenfand
Special weather statement, Jul 28, 6:26 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Billings MT
726 PM MDT SAT JUL 28 2018

MTZ034-041-290200-
Northern Stillwater MT-Northern Sweet Grass MT-
726 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Big Timber, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Halfbreed Lake Wildlife.

LAT...LON 4578 10965 4590 10965 4595 10902 4573 10901
TIME...MOT...LOC 0125Z 268DEG 22KT 4584 10956

Setzenfand

The radar

The Billings radar (KBLX), 168 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 28, 7:18 PM MST
Where
Sheridan County, 7.18 mi NE of Acme
Measured
70 kt (81 mph) measured gust
Reported by
CoCoRaHS
Coordinates
44.980, -106.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763588.